OSA's Digital Library

Optics Letters

Optics Letters

| RAPID, SHORT PUBLICATIONS ON THE LATEST IN OPTICAL DISCOVERIES

  • Editor: Alan E. Willner
  • Vol. 34, Iss. 17 — Sep. 1, 2009
  • pp: 2593–2595

Light scattering by multiple spheres: comparison between Maxwell theory and radiative-transfer-theory calculations

Florian Voit, Jan Schäfer, and Alwin Kienle  »View Author Affiliations


Optics Letters, Vol. 34, Issue 17, pp. 2593-2595 (2009)
http://dx.doi.org/10.1364/OL.34.002593


View Full Text Article

Enhanced HTML    Acrobat PDF (298 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

We present a methodology to compare results of classical radiative transfer theory against exact solutions of Maxwell theory for a high number of spheres. We calculated light propagation in a cubic scattering region ( 20 × 20 × 20 μ m 3 ) consisting of different concentrations of polystyrene spheres in water (diameter 2 μ m ) by an analytical solution of Maxwell theory and by a numerical solution of radiative transfer theory. The relative deviation of differential as well as total scattering cross sections obtained by both approaches was evaluated for each sphere concentration. For the considered case, we found that deviations due to radiative transfer theory remain small, even for concentrations up to ca. 20 vol. %.

© 2009 Optical Society of America

OCIS Codes
(170.0170) Medical optics and biotechnology : Medical optics and biotechnology
(170.3660) Medical optics and biotechnology : Light propagation in tissues
(290.0290) Scattering : Scattering
(290.4020) Scattering : Mie theory
(290.4210) Scattering : Multiple scattering
(290.7050) Scattering : Turbid media

ToC Category:
Medical Optics and Biotechnology

History
Original Manuscript: March 27, 2009
Revised Manuscript: July 24, 2009
Manuscript Accepted: July 25, 2009
Published: August 20, 2009

Citation
Florian Voit, Jan Schäfer, and Alwin Kienle, "Light scattering by multiple spheres: comparison between Maxwell theory and radiative-transfer-theory calculations," Opt. Lett. 34, 2593-2595 (2009)
http://www.opticsinfobase.org/ol/abstract.cfm?URI=ol-34-17-2593

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited